Radiation side effects

For hoe long do radiation side effects remain? It's been over a month and a half since my mom's radiation got over. She took 10 Radiations on the brain. She is still very very weak. She was getting better but 2-3days back she started puking and got fever again. And nausea is horrible. Is this still because of the radiations or is there a chance of some infection?

7 Replies

oldestnewest
  • Hi Komal, weakness is not just the side effect of radiation as i know your mother has gone through with chemo...so chemo drugs are very toxins and they kill healthy cell along with cancer cell which will effect the overall health so this weakness will take sometime to get settle down..you just take care of her food...better to meet some nutritionist, he/she will help u to cope with this weakness.

  • If these are new symptoms your mother should be seen by her doctor. As Manish said, the effects of chemo can last some time past actual treatment, but if there is a sudden worsening of symptoms it is important to let her doctor know.

    Pat

  • We did inform the doctor. He's said to get blood tests done for infection. Hoping for no infections

  • Hopefully her labs will be clear and the doctor can put her on different medications for the nausea.

  • Was she on steroids during her Whole Brain Radiation and are they being tapered.

    We often see nausea / vomiting / weakness when steroids are weaned a bit too early.

    Fever would indicate a possible infection and should give some clues to your doctor from the blood tests for which she may be given a course of antibiotics.

    Nausea like symptoms nowadays easy to control with a plethora of antiemetics available in the market: Has your mom been on any of these currently:

    metoclopramide

    domperidone

    ondansetron

    aprepitant

    dexamethasone (at high doses)

  • She was on steroids. Now she's not. I don't really remember the name.

    And for nausea she's given domstal or emeset4. They used to help earlier. But since 2-3days since the fever her nausea has increased and doesn't respond well to medicines

  • More than side effect of the radiation, the nausea may be because of her illness and stage of the Cancer. Dr. Rohit has already Pointed out the medicines for the same above. And the effectiveness varies from person to person. Some people respond well to one type of anti emetic medicine while others will respond better to other. Also, there will be fluctuations in nausea. Some days, it will be more and other days, it will be less. Talk to your oncologist or even local physician and see what suits best for your mom and give her round the clock. It will settle down, don't worry. Some of my patients felt good and helpful when they sucked mints. You can try if it helps your mom. But keep in mind, mint can also cause acidity. So give only if it suits her. Avoid oil in food, as fat tends to increase nausea.

You may also like...